Breaking News
Translate

Constipation & laxatives

By VANGUARD DOCTOR
Dear Doctor,
I have been taking laxatives every day for years with out any problems, usually containing senna, but recently, I was told by a doctor that they can be harmful and I must stop. Without them, I will be constipated. What can I do?
Joe, Lagos

Answer
For most people, especially those under the age of about 75, laxatives are only needed in a short course when some other factor or illness is making them constipated, or to prevent straining when the person has a condition such as a hernia or piles.

Occasionally,there are chronic factors interfering with normal bowel movements, such as damage to the nerves in the spinal cord, hypothyroidism, or the use of medicines that can cause constipation including painkillers and some antidepressants. For these people, long-term use of laxatives may help.

Different laxatives work in different ways. There are many types available, and the main ones are; bulk-forming laxatives: these work like tiny spongy particles that soak up fluid to draw it to the bowel, helping to form a bulky stool that is soft enough to pass without effort.

One of the biggest problems of long-term laxative use is that the body can grow used to their effects, and normal bowel action may become dependent on the laxative. If the laxatives are stopped, the normal mechanism and activity of the bowel takes a long time to be restored.

Another risk is that, if used in excess, some laxatives can cause diarrhoea and may disrupt levels of salt in the body, which can be dangerous in extreme cases. You may find it difficult to suddenly stop taking laxatives, and could run the risk of becoming very constipated.

Stop your laxatives slowly and replace their action by other means. Increase the amount of natural bulk in your diet.  In particular, you need insoluble fibre. Also, make sure you are drinking plenty of water . If diet alone is not enough, ask your doctor for advice on which other laxatives might suit you.

Safety of slimming pills

Dear Doctor,
WHAT do you think about slimming pills? I have a slow metabolic rate and would really like to be a bit thinner.
Janet, Jos

Answer
ThERE is extreme caution about recommending slimming pills or anti-obesity medication as they are more formally called. Very few people benefit from them in the long term, and they should be viewed generally as a last resort, to help people who are grossly overweight, have already lost some weight and are now struggling to lose more.

Problems with slimming pills in the past have left doctors very guarded about their use.  Many slimming pills, including more recent and supposedly safer types of appetite-suppressant amphetamine drugs, such as dexfenfluramine, have now been taken off the market because of potential side effects and complications, such as heart disease.

However, as obesity is such a current concern, there is a huge effort going into developing effective and safe medicines to help people lose weight and in recent years some of the products of this research have come into use.

Doctors are advise to only prescribe anti-obesity drugs in special circumstances. The person must have already made serious attempts to lose weight by dieting, exercise and/or other changes in  behaviour but failed to lose 10 per cent of their weight after at least three months.

Like any treatment, they have side effects. Some increase blood pressure, for example, while otherst can cause diarrhoea and flatulence. In general, the idea that overweight people have a slow metabolism is a complete myth. The heavier you are the harder your body has to work to carry the weight and the greater your metabolic rate. By far the healthiest and most effective way to control your weight is through long-term healthy eating and regular exercise.


Disclaimer

Comments expressed here do not reflect the opinions of vanguard newspapers or any employee thereof.